Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 147, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2004, 5:14 AM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 5:14 AM CDT (10:14 UTC)
- Expired
- Jul 9, 2004, 6:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 091014
SVRTOP
KSC031-111-139-091115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
513 AM CDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COFFEY COUNTY IN EAST CENTRAL KANSAS
SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS
SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 615 AM CDT
* AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF MELVERN LAKE TO 27 MILES
WEST OF OLPE...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF
EMPORIA TO 27 MILES NORTHEAST OF EL DORADO...MOVING SOUTHEAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
MELVERN LAKE
NEOSHO RAPIDS
OLPE
MELVERN
WAVERLY
JOHN REDMOND RESERVOIR
BURLINGTON
LE ROY
GRIDLEY
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3862 9563 3836 9634 3820 9634 3820 9594
3806 9592 3807 9554 3839 9553 3855 9557
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 9, 3:25 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 AM CDT FRI JUL 9 2004 .DISCUSSION... OBSERVED PRECIPITABLE WATER VALUES AROUND 1.5 AT 00Z ACROSS THE FORECAST AREA WILL DIMINISH FROM THE WEST BY EVENING...BEFORE MOISTURE EXPANDS AGAIN TONIGHT. MCS DEVELOPED OVER SOUTHWEST NEBRASKA ALONG H850 WARM FRONT AT THETA-E AXIS INTERSECTION. THE BOWED LINE PRODUCED WIND DAMAGE AS IS MOVED ACROSS SOUTHCENTRAL NEBRASKA AND NORTHCENTRAL KANSAS IN THE EARLY MORNING HOURS. THIS LINE OF STORMS IS EXPECTED TO CONTINUE MOVING TO THE SOUTHEAST ACROSS THE FORECAST AREA THIS MORNING. EVEN THOUGH IT IS MOVING EAST OF THE BEST THETA-E AXIS...IT WILL STILL BE IN HIGH SURFACE DEWPOINT AIR. SOUTHERLY SURFACE WINDS SHOULD PUSH EXISTING FRONTS/BOUNDARIES TO THE NORTH THIS AFTERNOON AND EVENING...WITH HIGHS APPROACHING 90 ACROSS THE NORTHCENTRAL COUNTIES. ANY MCS DEVELOPMENT TONIGHT SHOULD BE FARTHER TO THE NORTH...WHERE BETTER H850/700 WARM AIR ADVECTION WILL BE CENTERED FROM WESTERN NEBRASKA INTO SOUTH DAKOTA. EXPECT THE FORECAST AREA TO REMAIN BETWEEN PRECIPITATION AREAS OVER THE NEXT 36 HOURS WITH ACTIVITY FROM MCS DEVELOPMENT TO THE NORTH AND STORMS NEAR AN INVERTED TROF AXIS FROM TEXAS INTO THE OZARKS TO THE SOUTH. HOT TEMPERATURES ARE EXPECTED ACROSS THE NORTHCENTRAL COUNTIES OVER THE WEEKEND WITH MID AND UPPER 90S COMMON...WITH READINGS ABOUT 3-5 DEGREES COOLER ACROSS THE NORTHEAST AND EASTCENTRAL COUNTIES. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 4:30 AM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 430 AM CDT FRI JUL 9 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-092200- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 430 AM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS AND WIDESPREAD RAIN WILL BE DIMINISHING FROM THE WEST DURING THE DAY. THE FLASH FLOODING THREAT WILL ALSO END THIS MORNING AS THE RAINS TAPER OFF...HOWEVER CREEK AND RIVER FLOODING MAY BE A PROBLEM AS RUNOFF CAUSE STAGES TO RISE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 9, 3:19 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND DMG 3 N BENNINGTON 39.07N 97.59W
07/09/2004 OTTAWA KS LAW ENFORCEMENT
MOBILE HOME MOVED OFF FOUNDATION--NO INJURIES
&&
SMBLocal storm report, Jul 9, 3:29 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0323 AM TSTM WND GST WATERVILLE 39.69N 96.75W
07/09/2004 60 MPH MARSHALL KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 9, 3:42 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0328 AM HAIL 11 E MANCHESTER 39.09N 97.12W
07/09/2004 0.75 INCH DICKINSON KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 9, 4:15 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 AM FLASH FLOOD 5 N BENNINGTON 39.10N 97.59W
07/09/2004 OTTAWA KS LAW ENFORCEMENT
WATER OVER HWY 93
&&
SMBLocal storm report, Jul 9, 4:34 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0432 AM TSTM WND GST WHITE CITY 38.80N 96.74W
07/09/2004 60 MPH MORRIS KS TRAINED SPOTTER
&&
SMBSpecial weather statement, Jul 9, 4:57 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 457 AM CDT FRI JUL 9 2004 KSZ008>012-020>024-034>039-054-091015- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...MARYSVILLE AND TOPEKA 457 AM CDT FRI JUL 9 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 595 HAS BEEN ALLOWED TO EXPIRE... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON MORRIS LYON SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... EMPORIA ABILENE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 66 min |
| Jul 9, 2:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 61 min |
| Jul 9, 2:51 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Marshall, Ottawa, Riley | 54 min |
| Jul 9, 3:04 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 116 min |
| Jul 9, 3:17 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Pottawatomie, Riley | 58 min |
| Jul 9, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Morris, Shawnee, Wabaunsee | 55 min |
| Jul 9, 3:55 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Ottawa, Pottawatomie, Riley | 110 min |
| Jul 9, 4:45 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 60 min |
| Jul 9, 4:50 AM CDT | Flash Flood Warning | TOP | Geary, Jackson, Morris, Shawnee, Wabaunsee | 115 min |
| Jul 9, 4:57 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 2 hr |
| Jul 9, 6:28 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
| Jul 9, 8:30 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.